In this Article
Diabetes In Children
Coping With Low Blood Sugar
Hypoglycemia – episodes of low blood sugar – can occur when there is too much insulin or not enough food. In people without diabetes, insulin levels fall naturally between meals. When you take injections, some insulin will keep circulating, and this can drive blood sugar too low. It is especially likely to dip:
- If a meal or snack is missed or delayed or is smaller than usual
- If the child exercises more than usual (sometimes the blood sugar can fall hours later)
- If the child has taken more insulin than usual
- If an older child drinks alcohol on an empty stomach
Even children under age 5 can learn to watch out for the signs of hypoglycemia and take action.
Symptoms To Watch For
Hypoglycemia can be unpleasant and embarrassing, as the child feels a loss of control. If untreated, hypoglycemia can also be dangerous, especially in a very young child.
When blood sugar drops, the body responds with a burst of adrenaline, just as if it were in danger.
Early symptoms of hypoglycemia are:
- Feeling nervous or irritable
- Tightness in the stomach
- Turning pale
Later symptoms, as the brain cells run short of fuel, are:
- Coma and seizures
If the sugar supply to the brain is impaired for very long, there may be permanent damage.
What To Do
At the first signs of hypoglycemia, the child should immediately eat or drink something that provides about 10-15 grams of sugar. Good sources are:
- 4 ounces of juice
- 4 ounces of regular soda (not “diet”)
- 2-3 teaspoons of honey or sugar
- 3-5 pieces of hard candy
- 1 cup (8 ounces) of skim milk
What Happens Next
About 15 minutes after the child has consumed some sugar, give him or her more sugar if he or she is still not feeling well, or if you test blood sugar and find it is still below 70.
Giving More Food
As soon as the child feels better, he or she should eat something substantial. If it’s nearly mealtime, have that meal early. If it’s not mealtime, the child should have a solid snack, such as a cheese sandwich or peanut butter and crackers.
You can’t go wrong feeding a child with diabetes!
If the child cannot eat, try inserting cake icing or honey into the corner of his or her mouth. If that doesn’t work, give an injection of
Make sure that everyone at home knows how to give the injection. Also make sure that adults at school or at after-school activities have glucagon available and know how to use it. If there’s no glucagon available, call 911.